Bulas and Medicines 2022

Acetylcisteína: what it is for, how to take it and side effects

Table of contents:

Acetylcisteína: what it is for, how to take it and side effects
Acetylcisteína: what it is for, how to take it and side effects
Anonim

Acetylcysteine, or N-acetylcysteine, is an expectorant drug that acts by fluidizing the secretions produced in the lungs, facilitating their elimination from the airways, being indicated for the treatment of productive cough, which is characterized by excessive production of phlegm, especially in cases of acute or chronic bronchitis, pneumonia or pulmonary emphysema, for example.

This remedy also works as an antidote to the liver from damage caused by taking too much acetaminophen, regenerating stores of glutathione, which is a vital substance for normal liver function.

Acetylcysteine ​​can be found in pharmacies or drugstores in the form of a tablet, syrup or granules, with the trade names Fluimucil, Flucistein, Aires or Cisteil, or with the generic name acetylcysteine, and must be used with medical indication.

What is it for

Acetylcysteine ​​is indicated to help eliminate excess phlegm and secretions in the airways and relieve productive cough caused by:

  • Acute bronchitis;
  • Chronic bronchitis;
  • Bronchitis caused by smoking;
  • Lung emphysema;
  • Pneumonia;
  • Lung abscess;
  • Collapse or closure of the bronchi;
  • Cystic Fibrosis.

In addition, acetylcysteine ​​can be used to decrease liver damage caused by accidental or voluntary ingestion of large amounts of acetaminophen.

Is acetylcysteine ​​recommended for the treatment of COVID-19?

Acetylcysteine ​​has been studied to aid in the treatment of COVID-19 [1, 2], in people who have lung alveoli damage and secretion production in the lungs.This is because acetylcysteine ​​has been shown to have anti-inflammatory and antioxidant action that seems to help reduce the damage caused by COVID-19.

However, more studies are still needed to prove the effectiveness of acetylcysteine ​​in the treatment of COVID-19, as well as the recommended dose. See all approved and study drugs for COVID-19.

How to use

Acetylcysteine ​​should be taken orally, at the dose, at the times and for the duration of treatment established by the doctor.

If you forget to take a dose at the right time, take it as soon as you remember, but skip the missed dose if it is almost time for your next dose. Do not take two doses at the same time to make up for the missed dose.

How to use acetylcysteine ​​depends on the person's presentation and age and includes:

1. Pediatric acetylcysteine ​​syrup (20 mg/mL)

Pediatric Acetylcysteine ​​Syrup contains 20 mg of Acetylcysteine ​​for every 1 mL of solution, and is suitable for children over 2 years of age.

Recommended doses of pediatric syrup are:

  • Children from 2 to 4 years: the recommended dose of pediatric syrup is 5mL, which is equivalent to 100 mg of acetylcysteine, which can be taken 2 to 3 times a day. day, according to pediatrician guidance;
  • Children aged 4 and over: the recommended dose of pediatric syrup is 5mL, 3 to 4 times a day, as directed by the pediatrician.

In cases of pulmonary complications of cystic fibrosis, the dose can be increased to 10 mL of pediatric syrup every 8 hours and its use must be guided by the pediatrician.

Pediatric Acetylcysteine ​​Syrup should not be used by children under 2 years of age unless recommended by a physician.

2. Adult acetylcysteine ​​syrup (40 mg/mL)

The recommended dose of adult acetylcysteine ​​syrup is 15 ml, which corresponds to 600 mg of acetylcysteine, once a day, preferably at night, for about 5 to 10 days.In cases of pulmonary complications of cystic fibrosis, the dosage may be increased to 5 to 10 mL every 8 hours, as recommended by the physician.

3. Acetylcysteine ​​effervescent tablet

The recommended dose of acetylcysteine ​​in the form of an effervescent tablet is 1 effervescent tablet of 200 mg dissolved in a glass of water every 8 hours, or 1 effervescent tablet of 600 mg, once a day, preferably in the evening, for about 5 to 10 days, according to medical advice.

4. Acetylcysteine ​​sachet

The acetylcysteine ​​sachet contains 200 mg or 600 mg of acetylcysteine ​​in the form of granules and its use must be done orally, dissolving the entire contents of the sachet in 1 glass of water, mixing well until it is completely dissolved.

The recommended dose of acetylcysteine ​​for adults is 1 sachet of 200 mg granules, 2 to 3 times a day, or 1 sachet of D 600 granules, once a day, preferably in the evening.In cases of pulmonary complications of cystic fibrosis, the dosage may be increased to 200 to 400 mg every 8 hours, as recommended by a physician.

Possible side effects

Some of the most common side effects that can occur during treatment with acetylcysteine ​​are nausea, vomiting, diarrhea or gastrointestinal irritation.

Acetylcysteine ​​can cause severe allergic reactions that require immediate medical attention. Therefore, you should stop treatment and seek the nearest emergency room if you experience symptoms such as difficulty breathing, cough, chest pain, feeling of a closed throat, swelling in the mouth, tongue or face. Know how to identify the symptoms of a severe allergic reaction.

Who should not use

Acetylcysteine ​​should not be used by children under 2 years of age, pregnant or breastfeeding women, or people who have a gastroduodenal ulcer.

Furthermore, this remedy should not be used by people who are allergic to acetylcysteine ​​or any other component of the formula.

Acetylcysteine ​​should not be used for dry coughs, as this remedy works by making the phlegm more liquid, facilitating its elimination. In the case of dry cough, the body does not produce phlegm, therefore, this remedy is not indicated for dry cough.

Popular topic